|What progress has been made with lipodystrophy?
Aug 13, 2012
What progress has been made with lipodystrophy, if any? Do newly diagnosed HIV positive people still get this deforming condition like so many of us long term survivors did?
Every so often I see someone with it out in the public arena. It has always seemed to me that it's more or less a taboo subject in gay newsmagazines,etc.? Is this because so much advertising revenue comes to them from the pharmaceutical companies so it would be like a publication shooting itself in the foot? Sorry I have so many questions on this topic; lypodystrophy nearly destroyed my life around 2000-2001 after 11 years w/ asymptomatic HIV.
Had I not had insurance, endured the discomfort and embarrassment as I kept working(in healthcare, ironically!) and gritted my teeth through at least 8 painful liposculpture or related procedures, I would not be where I am today: still working, still healthy,and strangest of all, still looking pretty damn good even at 61.
It took me 6 years to write a novel based in part on the hellish emotional crisis I went through with lipodystrophy and it was published (My Strange Little Oasis, JMS BooksLLC) I imagine this topic has been addressed in your forum, but if it hasn't, don't forget us early phase long term survivors who found out that survival can exact a terrible and unbelieveable challenge called "lipodystrophy." It was a nightmare; I was one of the lucky ones who got through the dark.
| Response from Dr. Pierone
Hello, and thanks for posting.
It sounds like you went through an ordeal, but am glad to hear the outcome was a positive one.
The big difference for those newly diagnosed with HIV is that the medications are better now and less likely to produce lipoatrophy. AZT is still used, but mostly by clinicians who have not kept up with advancements. Zerit and Videx are almost never used anymore, so fewer people recently started on HIV medications are developing severe lipoatrophy.
However, the standard treatments Atripla or Truvada/Isentress may produce lipoatrophy, but it typically takes many more years to become noticeable. There is also research interest in "nuke-sparing regimens" to see if the risk of lipoatrophy may be further reduced by avoiding this class altogether.
Lipohypertrophy still occurs and the main risk for this body change appears to be exposure to protease inhibitors.
We still have a long way to go towards safer treatments. The ultimate goal of course is a cure.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Erectile Dysfunction After Eating Food Made By Someone With HIV Worried I Have HIV
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Hair Loss After Erotic Massage Worried I Have HIV
- Hair Loss After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Jock Itch After Nipple Biting Sign Of HIV AIDS
- Penis Discharge After Vaginal Sex Condom Broke Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.